Pseudomembranous colitis Symptoms (pseudomembranous colitis) is inflammation of the large intestine that occurs after a person consuming antibiotics. Pseudomembranous colitis is sometimes also called antibiotic-associated colitis or C. difficile colitis.
Inflammation of the colon is almost always associated with bacterial overgrowth of Clostridium difficile. Pseudomembranous colitis, a severe, life-threatening, although this is very rare.
Signs and symptoms of pseudomembranous colitis include:
– Diarrhea is sometimes accompanied by blood
– Cramping and abdominal pain
– Pus or mucus in the stool
Symptoms usually begin to appear 1-2 days after start taking an antibiotic or a few weeks after stopping the use of antibiotics.
Pseudomembranous colitis occurs when harmful bacteria in the gut – usually C. difficile – release powerful toxins that irritate the colon. Harmful bacteria usually will not grow excessive due to the presence of healthy bacteria in the digestive system.
However, this balance can be disrupted when the healthy bacteria population decreases due to the use of antibiotics and other drugs.
Almost all antibiotics could potentially lead to pseudomembranous colitis. Antibiotics are most often associated with this disease include:
– Quinolone, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
– Penicillins, such as amoxicillin and ampicillin
– Clindamycin (Cleocin)
– Cephalosporins, such as cefixime (Suprax)
Read More : How to Treat Irritable Bowel Syndrome
Although antibiotics is the main cause of pseudomembranous colitis, other medications may also be responsible. Chemotherapy, for example, could disrupt the balance of bacteria in the gut that trigger pseudomembranous colitis.
This disease can also occur in people with a disease that affects the colon, such as ulcerative colitis or Crohn’s disease. In addition, C. difficile spores are resistant to many common disinfectants can be passed from the hands of health workers to patients.
Factors that can increase the risk of pseudomembranous colitis include:
– Taking antibiotics
– Staying in a hospital or nursing home
– Age over 65 years
– Having a weakened immune system
– Having a bowel disease, such as inflammatory bowel disease or colorectal cancer
– Undergo intestinal surgery
– Receiving chemotherapy for cancer treatment